MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE MODULUS ALIF SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH INTEGRATED FIXATION, LUMBAR

NUVASIVE, INCORPORATED NUVASIVE MODULUS ALIF SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH INTEGRATED FIXATION, LUMBAR
Model Number 1921003P2
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 12/23/2021
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) a patient underwent a posterolateral spine fusion procedure from l3-l5.On (b)(6) 2021 it was discovered the patient had developed osteomyelitis around two implanted spacer implants at the l3-l5.On (b)(6) 2022 a patient underwent a revision procedure to address the bone infection.During the revision procedure the construct was extended to l2-pelvis psf and the previously implanted cages remained in patient.The patient was treated for the infection with vancomycin and is recovering.The root cause of the osteomyelitis could not be confirmed.
 
Additional Manufacturer Narrative
No product was received as the devices remain in situ.No radiographs or reports were provided to confirm the alleged complaint.Post operative infection is a known complication of surgical procedures that can be the result of environmental contamination, incomplete sterilization or patient related factors.Nuvasive instrumentation is cleaned and sterilized by the user facility and sterilization records were not provided.Sterile implant pack identification was not provided so sterility records could not be obtained.No additional investigation can be completed.Label review " potential adverse events and complications as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries include: early or late infection." "potential risks identified with the use of this system, which may require additional surgery, include: metal sensitivity or allergic reaction to a foreign body.Tissue reactions including macrophage and foreign body reactions adjacent to implants.Infection." "pre-operative warnings 3.Care should be used in the handling and storage of the modulus alif implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.For sterile implants: assure highly aseptic surgical conditions, and use aseptic technique when removing the modulus alif implant from its packaging.Inspect the implant and packaging for signs of damage, including scratched or damaged devices or damage to the sterile barrier.Do not use the modulus alif implants if there is any evidence of damage.Refer to cleaning and sterilization instructions below for all non-sterile parts." "packaging: packages for each of the components should be intact upon receipt.Devices should be carefully examined for completeness, and for lack of damage, prior to use.Damaged packages or products should not be used, and should be returned to nuvasive.The instruments and implants of the system may be supplied as either sterile or non-sterile.All implants provided non-sterile are single use and should be sterilized per instructions provided below.Instruments provided non-sterile can be single-use or reusable.Discard single-use instruments after use.Reusable instruments should be reprocessed using instructions provided below.All implants and instruments provided sterile are intended for single use only.Do not use if package is opened or damaged.This product should not be re-sterilized.Discard single-use instruments after use." "handling of the sterile implant - before removing the implants from the package, make sure that the protective packaging is unopened and undamaged.If the packaging is damaged, the implants have to be considered as non-sterile and may not be used.Take particular care that aseptic integrity is assured during removal of the implant from the inner packaging." "cleaning and decontamination all non-sterile instruments must first be thoroughly cleaned using the validated methods prescribed in the nuvasive cleaning and sterilization instructions (doc # (b)(4)) before sterilization and introduction into a sterile surgical field.Contaminated instruments should be wiped clean of visible soil at the point of use, prior to transfer to a central processing unit for cleaning and sterilization.The validated cleaning methods include both manual and automated cleaning.Visually inspect the instruments following performance of the cleaning instructions to ensure there is no visual contamination of the instruments prior to proceeding with sterilization.If possible contamination is present at visual inspection, repeat the cleaning steps.Contaminated instruments should not be used, and should be returned to nuvasive." "sterilization: all non-sterile instruments and implants are sterilizable by steam autoclave using standard hospital practices, in addition to nuvasive's validated parameters.In a properly functioning and calibrated steam sterilizer, effective sterilization may be achieved using the parameters prescribed in the nuvasive cleaning and sterilization instructions (doc # 9400896)." device remains in-situ.

Brand Name
NUVASIVE MODULUS ALIF SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH INTEGRATED FIXATION, LUMBAR
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key13369161
Report Number2031966-2022-00021
Device Sequence Number12094186
Product Code OVD
UDI-Device Identifier00887517018168
UDI-Public887517018168
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K210271
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number1921003P2
Device Lot NumberN292258
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/11/2022
Initial Report FDA Received Date01/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR
Patient SexMale